Hail, Grand Forks
- When
- July 12, 4:00 PM CST
- Where
- Grand Forks County, 0.93 mi W of Grand Forks
- Measured
- 0.88 in hail
- Reported by
- Official NWS Observations
- Coordinates
- 47.920, -97.070
The 12th was a hot and humid day across eastern North Dakota and the northwest quarter of Minnesota. Afternoon temperatures topped out in the 80s with dew points around 70F.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
The 12th was a hot and humid day across eastern North Dakota and the northwest quarter of Minnesota. Afternoon temperatures topped out in the 80s with dew points around 70F. A weak convergent boundary, which by late afternoon extended from near Roseau south-southwest to a surface low near Aberdeen, South Dakota, provided the focus for the initial thunderstorm development. Several reports of large hail and damaging winds were received, but the most extensive damage occurred in the Thief River Falls, Minnesota, area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 12, 2:19 PM CST, 1 hour 41 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 319 PM CDT FRI JUL 12 2013 .SHORT TERM...(THIS EVENING THROUGH SATURDAY NIGHT) ISSUED AT 318 PM CDT FRI JUL 12 2013 CONVECTION AND HOW SEVERE IT WILL GET WILL BE THE MAIN FORECAST HEADACHE FOR THE PERIOD. SOUTHWESTERLY FLOW ALOFT WILL CONTINUE THROUGHOUT THE SHORT TERM...WITH THE CWA ON THE NORTHERN EDGE OF THE UPPER RIDGE WITH 5880M HEIGHTS AT 500MB STICKING UP INTO THE SOUTHERN CWA. THE SFC TROUGH AXIS HAS MOVED INTO CENTRAL SD INTO FAR NORTHWESTERN MN. THERE HAS BEEN SOME COLD AIR ADVECTION BEHIND IT BUT THE WINDS HAVE BEEN A BIT MUDDLED DUE TO SHOWERS OVER THE DEVILS LAKE BASIN. ON THE FRONT SIDE OF THE SFC TROUGH THERE HAS BEEN A STRONG AMOUNT OF WARM MOIST AIR WITH DEW POINTS IN THE UPPER 60S TO LOW 70S. ANALYSIS SHOWS CAPE VALUES TOPPING 2500 J/KG IN THE SOUTHWESTERN CWA...BUT WITH 700MB TEMPS IN THE 12 TO 15 C RANGE WE HAVE STAYED CAPPED FOR MUCH OF THE AFTERNOON. STILL...COOLER 700MB AIR HAS STARTED TO MOVE IN AND THERE HAS BEEN SOME CONVECTION STARTING TO FIRE ALONG THE SFC BOUNDARY IN THE NORTHWESTERN CWA ALONG THE EDGE OF THE CAP. DEEP LAYER SHEAR VALUES ARE UP AROUND 60 KTS AND THERE IS PLENTY OF INSTABILITY IN PLACE. WITH THE WARM TEMPS STORMS WILL HAVE TO BE VERY TALL TO PRODUCE HAIL...BUT GIVEN THE AMOUNT OF JUICE THEY HAVE A CHANCE OF REACHING THERE. WITH THE BOUNDARY MOVING IN THERE COULD BE SOME LINEAR ORGANIZATION WITH A HIGH WIND THREAT. EVEN AN ISOLATED TORNADO IS NOT OUT OF THE QUESTION IF THERE IS SOME LOCALIZED LOW LEVEL SHEAR SETTING UP. THE BOUNDARY SHOULD MOVE OFF TO THE SOUTHEAST DURING THE NIGHT TONIGHT BEFORE STALLING OUT OVER OUR SOUTHEASTERN COUNTIES. WITH A STALLED BOUNDARY AND PWATS IN THE 1.8 INCH RANGE THERE COULD BE A HEAVY RAIN THREAT. THE SFC BOUNDARY COULD START TO WASH OUT DURING THE DAY TOMORROW...ALTHOUGH THERE IS STILL SOME UNCERTAINTY DUE TO HOW THINGS PLAY OUT TONIGHT. THERE WILL STILL BE PLENTY OF MOIST UNSTABLE AIR ON BOTH SIDES OF THE BOUNDARY...BUT THINK THE BEST BET WILL BE IN OUR SOUTHEASTERN COUNTIES NEAR THE OLD BOUNDARY AND WERE MOISTURE AND INSTABILITY LOOK TO BE THE GREATEST. WILL HAVE TO WATCH OUT FOR MORE SEVERE STORMS DURING THE DAY TOMORROW AND INTO SATURDAY NIGHT AS AN EVEN STRONGER FRONTAL BOUNDARY BEGINS TO MOVE INTO THE AREA. WILL CONTINUE TO KEEP HIGH POPS GOING OVER OUR SOUTHEASTERN COUNTIES WITH LESSER AMOUNTS FURTHER NORTH AND WEST. .LONG TERM...(SUNDAY THROUGH FRIDAY) ISSUED AT 318 PM CDT FRI JUL 12 2013 SUNDAY...THE COLD FRONT WILL MOVE INTO THE CWA WITH HIGH PRESSURE BUILDING IN BEHIND IT. THIS WILL BRING SOME REAL DRIER AND MORE STABLE AIR INTO THE NORTHWESTERN CWA. WILL CONTINUE TO KEEP POPS OVER THE SOUTHEAST BUT THE DEVILS LAKE BASIN SHOULD BE DRY WITH TEMPS IN THE 70S. SUNDAY NIGHT AND BEYOND...VERY INTERESTING START TO THIS PERIOD AS UPPER LOW FORECAST TO RETROGRESS ACROSS THE LOWER MISSISSIPPI VALLEY INTO THE THE LOWER HIGH PLAINS BY TUESDAY. THIS OCCURS ON THE WESTERN EDGE OF A MUCH LARGER RETROGRESSION ONGOING AS THE BERMUDA HIGH BUILDS INTO THE OHIO VALLEY. THIS RETROGRESSION CONTINUES THROUGH THE WEEK ULTIMATELY REFORMING THE UPPER RIDGE ALONG 110W BY WEEKS END. THE RESULT IS MOIST AND WARM AIRMASS REAMINING SETTLED OVER THE FORECAST AREA. THE BOUNDARY AT THE END OF THE NEAR TERM WASHES OUT AND PUSHES NORTH SO THAT MOST OF THE WEEK IS DOMINATED BY A FAIRLY STABLE PATTERN. THE SOUTHERLY FLOW...AIDED BY INCREASING ET...WILL MAINTAIN RELATIVELY HIGH TD. LIMITED FORCING ANTICIPATED MUCH OF THE PERIOD AS CWFA IN A BROAD COL WITH MAIN CORE OF THE WESTERLIES REMAIN NORTH OF THE BORDER. AS A RESULT MUCH OF THE PERIOD WILL BE PRECIPITATION FREE. LATE IN THE WEEK UPPER HEIGHTS RISE TO THE WEST AND FALL TO THE EAST. A BOUNDARY DROPS SOUTH LATER THURSDAY PROVIDING THE IMPETUS FOR SHOWERS AND STORMS...BUT NOT MUCH CHANGE IN TEMPERATURES AS HEIGHTS FALL ONLY SLIGHTLY. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON) ISSUED AT 1257 PM CDT FRI JUL 12 2013 RELATIVELY NARROW BAND SHRA/TSRA JUST ALONG AND BEHIND FRONTAL BOUNDARY DRIFTING SLOWLY EAST ACROSS CWFA. BOUNDARY FORECAST ALONG A BDE...TVF...JMS LINE BY 00Z THEN TO NJI...DTL...FR LINE BY 06Z. AS IS TYPICAL WITH CONVECTION TIMING IS DIFFICULT AS IS THE WINDS IN AND AROUND THE SHRA. HAVE TIMES PCPN AND WIND VARIATIONS BASED ON OBS AND FORECAST MOVEMENT OF FRONT. WINDS WILL GUST AT FAR...TVF AND BJI INTO THE AFTERNOON AS GRADIENT SLOW TO RELAX. MVFR VSBY PSBL WITH SHRA OTRW VFR CONDS FORECAST OUTSIDE BAND OF CONVECTION. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && SHORT TERM...JR LONG TERM...JR/EWENS AVIATION...EWENS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 659 AM CDT FRI JUL 12 2013 MNZ001>003-005>009-013>017-022>024-027>032-040-NDZ027>030-038-039- 049-052-053-131200- WEST POLK-NORMAN-CLAY-ROSEAU-LAKE OF THE WOODS-WEST MARSHALL- EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-EAST POLK- NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-SOUTH CLEARWATER-HUBBARD- WEST BECKER-EAST BECKER-WILKIN-WEST OTTER TAIL-EAST OTTER TAIL- WADENA-GRANT-GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM- SARGENT-RICHLAND- 659 AM CDT FRI JUL 12 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE BEGINNING IN THE MID AFTERNOON AND CONTINUING INTO EARLY EVENING. SEVERE STORMS ARE MOST LIKELY TO DEVELOP FROM EAST CENTRAL NORTH DAKOTA INTO NORTHWEST MINNESOTA... THEN SPREAD SLOWLY EASTWARD THROUGH THE LATE AFTERNOON AND EARLY EVENING. FREQUENT LIGHTNING... LARGE HAIL... STRONG WINDS AND AN ISOLATED TORNADO ARE ALL POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ISOLATED SEVERE STORMS ARE ALSO POSSIBLE FROM SATURDAY THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. MNZ004-NDZ006>008-014>016-024-026-054-131200- KITTSON-TOWNER-CAVALIER-PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY- NELSON-WESTERN WALSH- 659 AM CDT FRI JUL 12 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ARE POSSIBLE THROUGH THE MORNING AND INTO EARLY AFTERNOON. BRIEF PERIODS OF INTENSE LIGHTNING AND HEAVY RAIN ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ISOLATED SEVERE STORMS ARE ALSO POSSIBLE FROM SATURDAY THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. GUST
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 440 PM CDT FRI JUL 12 2013 MNZ001-NDZ027-122245- GRAND FORKS ND-WEST POLK MN- 440 PM CDT FRI JUL 12 2013 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN POLK AND EASTERN GRAND FORKS COUNTIES UNTIL 545 PM CDT... AT 435 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A THUNDERSTORM 12 MILES EAST OF LARIMORE...OR 14 MILES WEST OF GRAND FORKS...MOVING TO THE EAST AT 40 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THE STORM. THE STORM WILL BE NEAR... THOMPSON AROUND 450 PM CDT. GRAND FORKS AND MANVEL AROUND 455 PM CDT. EAST GRAND FORKS AROUND 500 PM CDT. MALLORY AND BYGLAND AROUND 505 PM CDT. FOR MOTORISTS ON INTERSTATE 29...THE STORM WILL BE BETWEEN...MILE MARKERS 137 AND 142 AROUND 455 PM CDT... THE STORM MAY INTENSIFY...ALSO A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4815 9651 4779 9648 4775 9751 4804 9748 TIME...MOT...LOC 2140Z 260DEG 34KT 4789 9731 JR
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
441 PM CDT FRI JUL 12 2013
MNZ005-006-122245-
LAKE OF THE WOODS MN-ROSEAU MN-
441 PM CDT FRI JUL 12 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ROSEAU AND CENTRAL LAKE
OF THE WOODS COUNTIES UNTIL 545 PM CDT...
AT 435 PM CDT...STORM SPOTTERS REPORTED A THUNDERSTORM 10 MILES
NORTHEAST OF GREENBUSH...OR 12 MILES SOUTHWEST OF ROSEAU...MOVING TO
THE NORTHEAST AT 40 MPH.
HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THE STORM...ALONG
WITH HEAVY RAIN. AT 435 PM A STORM SPOTTER REPORTED THREE-QUARTER
INCH HAIL IN BADGER.
THE STORM WILL BE NEAR...
ROSS AND FOX AROUND 445 PM CDT.
ROSEAU AND MALUNG AROUND 450 PM CDT.
SALOL AROUND 505 PM CDT.
WARROAD AROUND 520 PM CDT.
BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
LAT...LON 4902 9486 4867 9600 4882 9613 4901 9567
4901 9516 4921 9516 4926 9506
TIME...MOT...LOC 2140Z 241DEG 36KT 4879 9593
EWENSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
444 PM CDT FRI JUL 12 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0434 PM HAIL BADGER 48.78N 96.02W
07/12/2013 M0.75 INCH ROSEAU MN TRAINED SPOTTER
ALSO REPORTED HEAVY RAINFALL.
&&
JAMThe Fargo/Grand Forks radar (KMVX), 48 km away, was scanning. The volume nearest the first event began at 21:58 UTC.
4 hail, 1 tornado, 1 heavy rain. Local standard time, as filed.
Quarter size hail fell along U. S. Highway 2 on the north side of Grand Forks.
The hail fell at 55th street and 8th avenue north.
A wall cloud was also observed to the south.
A brief tornado touchdown was viewed over open rangeland. A dust plume was raised but no damage was otherwise observed. Peak winds were estimated at 70 mph.
The heavy rain cause minor street flooding in Lidgerwood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2013Every state in 2013This day in weather historyThe tornado archive for North Dakota, 2013Warnings in North Dakota, July 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 459264, 459265, 459266, 459268, 459269, 459267.